Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Memphis, TN

June 12, 2018Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 12, 2018, 8:47 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 8:47 PM CDT (01:47 UTC)
Expired
Jun 12, 2018, 9:30 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 20 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:50 PM CDTTSTM WND DMGMillington, TNMULTIPLE SMALL TREES AND BRANCHES BLOWN DOWN WITH STRONG WINDS IN MILLINGTON.
Jun 12, 9:00 PM CDTTSTM WND DMGCordova, TNLARGE TREE DOWN CLOSING DEXTER STREET NEAR ENTRANCE TO FLETCHER CREEK PARK. TIME ESTIMATED OFF RADAR.
Jun 12, 9:05 PM CDTTSTM WND DMGCordova, TNLARGE TREE DOWN CLOSING DEXTER STREET NEAR ENTRANCE TO FLETCHER CREEK PARK. TIME ESTIMATED OFF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS54 KMEG 130147
SVRMEG
TNC047-157-130230-
/O.NEW.KMEG.SV.W.0178.180613T0147Z-180613T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
847 PM CDT TUE JUN 12 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in southwestern Tennessee...
  Shelby County in southwestern Tennessee...

* Until 930 PM CDT.

* At 847 PM CDT, a severe thunderstorm was located near Millington,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
  Lakeland, Arlington, Ellendale, Southeast Memphis, Downtown
  Memphis, Eads, Frayser, Midtown Memphis, Atoka, Piperton, Gallaway,
  Lenow, Barretville and Woodstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 9009 3514 9006 3516 9007 3516 9009
      3517 9011 3540 8992 3537 8960 3500 8964
TIME...MOT...LOC 0147Z 304DEG 14KT 3528 8990 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
071 
WWUS54 KMEG 130206
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
906 PM CDT TUE JUN 12 2018

TNC047-157-130230-
/O.CON.KMEG.SV.W.0178.000000T0000Z-180613T0230Z/
Fayette TN-Shelby TN-
906 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FAYETTE AND SHELBY COUNTIES...

At 906 PM CDT, a severe thunderstorm was located between Bartlett 
and Lakeland, moving east southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Southeast Memphis, Downtown Memphis,
Eads, Frayser, Midtown Memphis, Atoka, Piperton, Gallaway, Lenow,
Barretville and Woodstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 9009 3514 9006 3516 9007 3516 9009
      3517 9011 3540 8992 3537 8960 3500 8964
TIME...MOT...LOC 0206Z 306DEG 19KT 3520 8977 

HAIL...<.75IN
WIND...60MPH
 
$$
023 
WWUS54 KMEG 130216
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
916 PM CDT TUE JUN 12 2018

TNC047-157-130230-
/O.CON.KMEG.SV.W.0178.000000T0000Z-180613T0230Z/
Fayette TN-Shelby TN-
916 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES...

At 916 PM CDT, a severe thunderstorm was located near Cordova, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland,
Arlington, Southeast Memphis, Eads, Ellendale, Midtown Memphis,
Piperton, Gallaway, Elmore Park, Brunswick, Lenow, Fisherville,
Raleigh, White Station and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3510 9002 3518 8994 3524 8989 3530 8978
      3537 8960 3500 8964
TIME...MOT...LOC 0216Z 304DEG 14KT 3518 8973 

HAIL...<.75IN
WIND...60MPH
 
$$
765 
WWUS54 KMEG 130223
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
923 PM CDT TUE JUN 12 2018

TNC047-157-130233-
/O.EXP.KMEG.SV.W.0178.000000T0000Z-180613T0230Z/
Fayette TN-Shelby TN-
923 PM CDT TUE JUN 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
SOUTHEASTERN SHELBY COUNTIES WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3510 9002 3518 8994 3524 8989 3530 8978
      3537 8960 3500 8964
TIME...MOT...LOC 0223Z 304DEG 14KT 3517 8971 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:28 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 6:28 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Tue Jun 12 2018

.UPDATE...
See 00z aviation discussion below.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Jun 12 2018/

DISCUSSION...
Typical early/midsummer pattern will prevail through the next
seven days. A 500mb height ridge center will shift east from NM to
TX by Thursday, and to the Ohio River valley by Sunday.

Midsouth rain chances will gradually decrease, if not diminish
altogether, by Thursday. This pattern will continue through
Monday. With 700mb temps near 10C, the atmosphere will remain
capped to deep moist convection, except during the heat of day.
Where isolated storms manage to form, a few may persist into the
early evening. GFS continues to exhibit a nocturnal wet bias under
the upper ridge, and expect the nighttime hours to predominately
dry.

Late week afternoon heat indices will approach 105 degrees over
northeast AR, where higher dewpoints pool over the delta. Heat
advisories may be needed as we approach late week.

Looking out beyond the extended into the middle part of next
week... GFS and ECMWF depict a retrograding cut-off upper low
over the Great Basin and northwest flow aloft from the northern
plains into the Carolinas. Such a pattern would likely bring a
cold front (i.e., near-normal temperatures) and increased rain
chances to the Midsouth.

PWB

&&

.AVIATION...
/00z TAFs/

A line of thunderstorms will move south across the region this
evening with isolated thunderstorms developing ahead of the line.
Very heavy rainfall and localized strong winds will accompany
these storms. Expect this convection to weaken around sunset but
additional activity is possible overnight. Outflow from this
evening's storms may stabilize the area into Wednesday morning,
but diurnal showers and thunderstorms are anticipated again
tomorrow afternoon. Winds will be relatively light with VFR
conditions outside of convection.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
350 PM CDT Tue Jun 12 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
350 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Marginal Risk for severe storms exists late this afternoon and
early evening. Damaging wind and possible large hail will be the
main threats from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could become strong to severe on Wednesday. Damaging
wind and possible large hail will be the main threats from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Jun 12, 6:31 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
631 PM CDT TUE JUN 12 2018

ARZ028-TNZ019-048-130000-
Mississippi AR-Lauderdale TN-Dyer TN-
631 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
North central Lauderdale County in southwestern Tennessee...
Southwestern Dyer County in northwestern Tennessee...

At 631 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Gosnell, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...north central Lauderdale and
southwestern Dyer Counties should monitor this storm closely.

LAT...LON 3598 8962 3579 8966 3586 9005 3600 9000
      3600 8982
TIME...MOT...LOC 2331Z 288DEG 30KT 3596 8997
Local storm report, Jun 12, 6:32 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 NNW HORN LAKE         34.98N  90.05W
06/12/2018  M0.88 INCH       DESOTO             MS   SOCIAL MEDIA

            DIME TO NICKEL SIZE HAIL REPORTED ALONG STATE LINE ROAD
            BETWEEN HORN LAKE ROAD AND TULANE ROAD.

&&

MJ
Special weather statement, Jun 12, 7:21 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 PM CDT TUE JUN 12 2018

MSZ002-130045-
Marshall MS-
721 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Central Marshall County in northwestern Mississippi...

At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Marianna, or 9 miles west of Holly Springs, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Marshall County should monitor this storm closely.

LAT...LON 3469 8968 3483 8965 3487 8938 3468 8943
TIME...MOT...LOC 0021Z 250DEG 29KT 3477 8961
Special weather statement, Jun 12, 7:28 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
728 PM CDT TUE JUN 12 2018

MSZ002-003-130045-
Marshall MS-Benton MS-
728 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northeastern Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...

At 728 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Slayden, or 8 miles north of Holly Springs, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Marshall and northwestern Benton Counties
should monitor this storm closely.

LAT...LON 3483 8949 3496 8949 3497 8920 3482 8922
TIME...MOT...LOC 0028Z 270DEG 21KT 3489 8945
Special weather statement, Jun 12, 7:51 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
751 PM CDT TUE JUN 12 2018

MSZ002>004-130115-
Tippah MS-Marshall MS-Benton MS-
751 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Northwestern Tippah County in northeastern Mississippi...
Northeastern Marshall County in northwestern Mississippi...
Central Benton County in northeastern Mississippi...

At 750 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Snow Lake Shores, or 7 miles northeast of Holly
Springs, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tippah...northeastern Marshall and central
Benton Counties should monitor this storm closely.

LAT...LON 3476 8941 3490 8939 3492 8899 3472 8899
TIME...MOT...LOC 0050Z 270DEG 41KT 3483 8932
Special weather statement, Jun 12, 8:29 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
829 PM CDT TUE JUN 12 2018

TNZ088-130200-
Shelby TN-
829 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Northeastern Shelby County in southwestern Tennessee...

At 829 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Millington, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Shelby County should monitor this storm
closely.

LAT...LON 3537 9008 3539 9007 3540 9004 3538 8964
      3537 8964 3537 8963 3517 8964 3528 9010
TIME...MOT...LOC 0129Z 290DEG 12KT 3531 8985

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningMEGFayette30 min
Jun 12, 8:29 PM CDTSpecial Weather StatementMEGShelby31 min
Jun 13, 9:44 AM CDTAreal Flood AdvisoryMEGBenton, Decatur2 hr
Jun 13, 11:00 AM CDTSpecial Weather StatementMEGHardin45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.